Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What factors lead to high levels of metoprolol in blood?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2112 Questions
If the daily doseage of Metoprolol is 150mg before bedtime, how might it be possible for this medication to reach 5 times the normal level in the blood? Would decreased liver function be the cause and allow this high of a level to occur? I understand that Metoprolol only stays in the body for about 24-36 hours. Is it possible for the levels of that drug to get to super high levels (1200+) by taking just one does of 150mg? If no, how much of the Metoprolol might it take to reach a level that high?
Posted Wed, 19 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Benard Shehu 8 hours later
Brief Answer: It's possible to get to super high levels of drug. Detailed Answer: Hi i read your query very carefully. There are some factors that may lead to high levels of plasma metoprolol. 1- Liver failure (decreased liver function). Metoprolol is metabolized by CYP2D6 enzime in liver and the plasma level are increased in liver failure. 2- Poor metabolizers of Cytocrome P450 2D6 (CYP2D6) develop high blood concentrations. 3- Drug interaction (Antidepresive drugs, antiarrhythmic drugs, antihistaminic ect) may increase the plasma concentration. Yes it's possible to get to this super high levels of metoprolol by just taking one dose of 150mg of metoprolol, especially where the three mentioned factors are founded together in a single person (liver failure, poor metabolizers of CYP2D6 and drug interaction). Hope it answered to your query! Dr. Benard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor